Alert archive / Oregon / Beach Hazards Statements in 2020
Beach Hazards Statement 8, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Sep 26, 2020, 2:46 PM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Sep 28, 2020, 11:00 AM PDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Sep 26, 2020, 2:46 PM PDT (21:46 UTC)
- In effect from
- Sep 28, 2020, 11:00 AM PDT
- Expired
- Sep 29, 2020, 2:00 AM PDT
- In force
- 15 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
152 WHUS46 KMFR 262146 CFWMFR Coastal Hazard Message National Weather Service Medford OR 246 PM PDT Sat Sep 26 2020 ORZ021-022-271200- /O.NEW.KMFR.BH.S.0008.200928T1800Z-200929T0900Z/ South Central Oregon Coast-Curry County Coast- 246 PM PDT Sat Sep 26 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... * WHAT...Increased risk of dangerous sneaker waves expected. * WHERE...Beaches of Douglas, Coos, and Curry Counties. * WHEN...From 11 AM PDT Monday morning through midnight Monday night. * IMPACTS...Despite seemingly calm conditions sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and carried by these waves, crushing or entrapping unsuspecting victims underneath. Keep your distance from the ocean when there is a threat of sneaker waves. Never turn your back to the ocean. * ADDITIONAL DETAILS...Another increased risk of sneaker waves is possible early Thursday morning and afternoon. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Visit us at https://www.weather.gov/Medford
5 follow-up statements
355 WHUS46 KMFR 270912 CFWMFR Coastal Hazard Message National Weather Service Medford OR 212 AM PDT Sun Sep 27 2020 ORZ021-022-272300- /O.CON.KMFR.BH.S.0008.200928T1800Z-200929T0900Z/ South Central Oregon Coast-Curry County Coast- 212 AM PDT Sun Sep 27 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... * WHAT...Increased risk of dangerous sneaker waves expected. * WHERE...Beaches of Douglas, Coos, and Curry Counties. * WHEN...From 11 AM PDT Monday morning through midnight Monday night. * IMPACTS...Despite seemingly calm conditions sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and carried by these waves, crushing or entrapping unsuspecting victims underneath. Keep your distance from the ocean when there is a threat of sneaker waves. Never turn your back to the ocean. * ADDITIONAL DETAILS...Another increased risk of sneaker waves is possible early Thursday morning and afternoon. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Visit us at https://www.weather.gov/Medford
772 WHUS46 KMFR 272118 CFWMFR Coastal Hazard Message National Weather Service Medford OR 218 PM PDT Sun Sep 27 2020 ORZ021-022-280530- /O.CON.KMFR.BH.S.0008.200928T1800Z-200929T0900Z/ South Central Oregon Coast-Curry County Coast- 218 PM PDT Sun Sep 27 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... * WHAT...Increased risk of dangerous sneaker waves expected. * WHERE...Beaches of Douglas, Coos, and Curry Counties. * WHEN...From 11 AM PDT Monday morning through midnight Monday night. * IMPACTS...Despite seemingly calm conditions sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and carried by these waves, crushing or entrapping unsuspecting victims underneath. Keep your distance from the ocean when there is a threat of sneaker waves. Never turn your back to the ocean. * ADDITIONAL DETAILS...Another increased risk of sneaker waves is possible early Thursday morning and afternoon. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Visit us at https://www.weather.gov/Medford
870 WHUS46 KMFR 280636 CFWMFR Coastal Hazard Message National Weather Service Medford OR 1136 PM PDT Sun Sep 27 2020 ORZ021-022-282300- /O.CON.KMFR.BH.S.0008.200928T1800Z-200929T0900Z/ South Central Oregon Coast-Curry County Coast- 1136 PM PDT Sun Sep 27 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 AM PDT MONDAY THROUGH LATE MONDAY NIGHT... * WHAT...Increased risk of dangerous sneaker waves expected. * WHERE...Beaches of Douglas, Coos, and Curry Counties. * WHEN...From 11 AM PDT Monday morning through midnight Monday night. * IMPACTS...Despite seemingly calm conditions sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and carried by these waves, crushing or entrapping unsuspecting victims underneath. Keep your distance from the ocean when there is a threat of sneaker waves. Never turn your back to the ocean. * ADDITIONAL DETAILS...Another increased risk of sneaker waves is possible early Thursday morning and afternoon. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Visit us at https://www.weather.gov/Medford
061 WHUS46 KMFR 282037 CFWMFR Coastal Hazard Message National Weather Service Medford OR 137 PM PDT Mon Sep 28 2020 ORZ021-022-290900- /O.CON.KMFR.BH.S.0008.000000T0000Z-200929T0900Z/ South Central Oregon Coast-Curry County Coast- 137 PM PDT Mon Sep 28 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...Increased risk of dangerous sneaker waves expected. * WHERE...Beaches of Douglas, Coos, and Curry Counties. * WHEN...From 11 AM PDT Monday morning through midnight Monday night. * IMPACTS...Despite seemingly calm conditions sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and carried by these waves, crushing or entrapping unsuspecting victims underneath. Keep your distance from the ocean when there is a threat of sneaker waves. Never turn your back to the ocean. * ADDITIONAL DETAILS...Another increased risk of sneaker waves is possible early Thursday morning and afternoon. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Visit us at https://www.weather.gov/Medford
669 WHUS46 KMFR 290834 CFWMFR Coastal Hazard Message National Weather Service Medford OR 134 AM PDT Tue Sep 29 2020 ORZ021-022-290945- /O.EXP.KMFR.BH.S.0008.000000T0000Z-200929T0900Z/ South Central Oregon Coast-Curry County Coast- 134 AM PDT Tue Sep 29 2020 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 2 AM PDT EARLY THIS MORNING... The threat of sneaker waves along the southern Oregon coast will continue to diminish overnight. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Sep 26, 9:24 AM PDT, 5 hours 22 minutes earlier.
Area forecast discussion, Sep 26, 9:24 AM PDT, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Medford OR
924 AM PDT Sat Sep 26 2020
.DISCUSSION...An update to the forecast has been issued to lower
what were already quite low minimum relative humidities forecast
for Monday afternoon/early evening. Thus, our northern California
zones from Mt. Shasta eastward have been added to the Fire
Weather Watch. Otherwise, the forecast remains consistent. Today
into early Sunday will be a transition period away from cool,
moist, seasonable conditions. This inlcudes lingering isolated to
scattered very light showers (mainly over higher terrain) for
southwest Oregon into northern Klamath County through this
afternoon.
A hot, dry summer-like pattern develops Sunday with strong
ridging. This pattern will persist through the week with hot
temperatures along the southern Curry County coast Sunday into
Tuesday (particularly Sunday and Monday), and near record to
record heat currently forecast inland for Monday through Thursday.
&&
.AVIATION...For the 26/12Z TAFs...Along the coast and just offshore,
IFR and local LIFR ceilings will persist into at least the mid
morning hours. However there brief MVFR ceilings are possible at
North Bend between now and 17z. The TAF at North Bend shows VFR
ceilings returning at 17z, but this could end up being delayed by an
hour or two, so watch for updates. IFR ceilings will probably last
for most of the morning (18-19z) south of Cape Blanco before
improving to MVFR then VFR in the afternoon.
Inland west of the Cascades. Partial terrain obscuration is likely
through the morning hours and could linger into early this
afternoon. Roseburg is currently has VFR ceilings, but there is
concern for brief periods of IFR for the next couple of hours, thus
a TEMPO group was added to the TAF, otherwise VFR ceilings are
expected through the TAF period. IFR ceilings are in the Rogue and
portions of the Illinois Valley. Guidance shows ceilings gradually
improving during the morning with VFR ceilings expected by this
afternoon. However confidence on exact timing in the Medford TAF is
low to medium and could change.
East of the Cascades, terrain may be obscured north and west of
Klamath Falls this morning, but conditions will remain VFR through
the TAF period. Gusty northwest breezes are expected in the
afternoon. -Petrucelli
&&
.MARINE...Updated 800 AM PDT Saturday 26 September 2020...Calmer
winds are expected today, reaching a minimum around noon. But, a
moderate west-northwest swell will maintain hazardous conditions to
small craft with wave heights at 7-9 feet.
A strong thermal trough is expected to develop this evening and
strengthen tonight into Sunday. This will result in moderate to
strong north winds and steep wind driven seas late tonight through
Sunday, especially over the southern waters where gales are likely
south of Cape Blanco by Sunday afternoon and Sunday night.
Elsewhere, advisory level conditions will expand northward Sunday
into Monday. The thermal trough will expand northward Monday with
winds and seas gradually diminishing in the southern waters. Weak
low pressure will remain over the waters Tuesday with light to
occasionally moderate winds and seas between 6-8 feet.
-Petrucelli/DW
&&
.PREV DISCUSSION... /Issued 430 AM PDT Sat Sep 26 2020/
DISCUSSION...A weak front which moved inland yesterday evening
and overnight is continuing to bring lingering light showers to
the coast, coastal mountains, Umpqua basin and the south central
Oregon Cascades. The best rain chances this morning will be
across eastern portions of Douglas county. Models then show good
agreement that showers will likely taper off by early afternoon.
A strong ridge of high pressure will then build over the area
Saturday night and Sunday then remain in place through late next
week. This will result in hot and dry weather developing over the
area by Monday and continuing through at least Thursday.
Also at the coast a strong thermal trough will develop Sunday
into Monday and result in gusty offshore, east winds. On Sunday
this will bring a Chetco warming effect to the southern Curry
coast near Brookings. In fact, the southern Curry County area near
Brookings will likely be the warmest location in the CWA on
Sunday with highs in the lower 90s. The Chetco warming effect
continues into Monday with warm temperatures likely along the
southern Oregon coast.
Of concern, the east winds will strengthen Sunday night into
Monday with strongest winds expected on area ridges from the
Southern Oregon Cascades west. The NAM indicates 850 mb winds of
30 to 35 mph developing over these areas Sunday night into early
Monday as the surface pressure gradient strengthens. These winds
are expected to affect the mountains from the Southern Oregon
Cascades west as well as the mountains in western Siskiyou County
Sunday night and Monday morning. Additionally, during the day
Monday, expect gusty east to southeast winds of 20 to 25 mph to
affect some western valley locations including the southern Rogue
Valley, portions of the Applegate and possibly into the Shasta
Valley. Dry daytime humidities and very warm daytime temperatures
will accompany these winds resulting in increased fire weather
concerns. A fire weather watch is in effect for areas from the
Cascades west across portions of southwest Oregon and far
northwest California. Although not as strong, expect breezy east
winds east of the Cascades with warm daytime temperatures and dry
humidities.
Surface winds are forecast to lower Monday night. However as a
strong ridge remains in place Tuesday through Thursday, expect
continued very warm to hot high temperatures and dry humidities
across inland area. The hottest temperatures are expected on
Tuesday for most areas with highs in the mid to upper 90s across
valley west of the Cascades and in the low 100s in the lower
Klamath River Valley in Western Siskiyou county. East of the
Cascades highs are forecast in the upper 80s on Tuesday. The
summer like pattern continues through the week with high pressure
remaining in place. Temperatures are forecast to trend slightly
lower though on Thursday and Friday.
FIRE WEATHER...Updated 400 AM PDT Saturday 26 September 2020...
A front has pushed inland to the south central Oregon Cascades. With
this front expect lingering light showers, mild temperatures and
cloudy conditions into this afternoon. The best chance for showers
will be during the morning hours from the coast into the Umpqua and
south-central Oregon Cascades, with showers expected to taper off
late in the afternoon.
Strong high pressure will then move into the region resulting in a
warming and drying trend Sunday through Tuesday, then continued very
warm to hot temperatures in the mid to late week. High temperatures
are forecast to be back into the mid 90s in the Rogue valley and
near 100s in valleys in western Siskiyou County by Monday. Also
Sunday, a thermal trough will deepen along the southern Oregon
coast, with a tight pressure gradient developing Sunday into Monday.
This will result in strong gusty easterly winds developing across
the higher elevations in the southern coastal ranges Sunday morning.
Recoveries are expected to be in the moderate to good range though
Sunday morning. However these conditions worsen Sunday night into
Monday.
Of concern, during the Sunday night and Monday time period, the
easterly winds will strengthen further over the area. Strong, gusty
easterly winds are expected across ridges from the Cascades west
with gusty winds accompanied by poor recoveries. Gusts are expected
in the 30 to 35 mph range with humidity recoveries of 20 to 30
percent on the ridges/mid slopes from the Cascades west Sunday night
and Monday morning. During the day Monday, very dry humidities are
expected for most inland areas and as the inversion breaks, expect
some gusty easterly winds to develop in some valley locations
including in fire weather zone 622 where gusts of around 25 mph and
dry daytime humidities are expected. This includes the southern
Rogue Valley and portions of the Applegate. A fire weather watch is
in effect for western zones, including fire weather zones 619, 620,
621, 622, 623 and 280. Please see the RFWMFR for details. The ridges
in zone 618 may also near critical fire weather conditions during
this period due to poor recoveries and gusty east winds. Otherwise,
for other inland areas, models indicate breezy to gusty easterly winds
and dry humidities may also develop in portions of central/eastern
Siskiyou and possibly into Modoc County. We will continue to
monitor these areas and update as needed.
The thermal trough spreads north late Monday and into Tuesday with a
decreasing pressure gradient resulting in lighter winds. However
with high pressure remaining in place and a continued subsidence
inversion and prolonged (but lighter) offshore flow, expect very warm
to hot temperatures along with poor to moderate recoveries on area
ridges and dry daytime humidities through at least Thursday.
-CC
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from late Sunday night through Monday evening
for ORZ619>621.
Fire Weather Watch from Monday morning through Monday evening
for ORZ622-623.
CA...Fire Weather Watch from late Sunday night through Monday evening
for CAZ280.
Fire Weather Watch from Monday morning through Monday evening
for CAZ281-282-284-285.
Pacific Coastal Waters...Small Craft Advisory from 11 PM this evening
to 5 AM PDT Monday for PZZ356.
Small Craft Advisory from 11 AM Sunday to 5 AM PDT Monday for
PZZ350-370.
Gale Watch from Sunday morning through late Sunday night for
PZZ376.
Small Craft Advisory from 11 PM this evening to 11 AM PDT Sunday
for PZZ376.
DW/SvenThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 1:54 PM PDT | Gale Warning | MFR | 36 hr | |
| Sep 26, 1:54 PM PDT | Hazardous Seas Warning | MFR | 45 hr | |
| Sep 26, 2:38 PM PDT | Red Flag Warning | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath | 67 hr |
| Sep 26, 3:10 PM PDT | Heat Advisory | MFR | Curry, Josephine | 58 hr |
Nearby
Beach Hazards Statements in Oregon, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.